Maine, 2006

Flooding in Maine, June 10 to 13, 2006

June 10 to 13, 2006 · NWS GYX · 4 events in 3 counties and zones

A slow moving coastal storm produced 3 to 5 inches of rain over a 4 day period causing a slow rise in rivers throughout western Maine. Only the Kennebec and Swift Rivers exceeded flood stage resulting in minor flooding.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A slow moving coastal storm produced 3 to 5 inches of rain over a 4 day period causing a slow rise in rivers throughout western Maine. Only the Kennebec and Swift Rivers exceeded flood stage resulting in minor flooding. The Swift River at Roxbury, (flood stage 7.0 ft), crested at 7.2 ft. The Kennebec River at Skowhegan, (flood stage 35000 cfs), crested at 47300 cfs...at North Sidney, (flood stage 17.0 ft), crested at 17.5 ft...and at Augusta, (flood stage 13.0 ft), crested at 13.8 ft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 10, 1:49 PM EST, 22 minutes earlier.

Area forecast discussion, Jun 10, 1:49 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
249 PM EDT SAT JUN 10 2006

.SHORT TERM /TODAY THROUGH SUNDAY/...
LATEST ANALYSIS SHOWED SURFACE LOW OVER SOUTH CENTRAL MAINE WITH
UPPER LOW SITUATED OVER THE GULF OF MAINE. THE SYSTEM WILL MEANDER
NORTHEAST TO NEAR THE BAY OF FUNDY OVERNIGHT...THEN SLOWLY
NORTHEAST ON SUNDAY. PRECIPITATION WILL CONTINUE TO WRAP AROUND
THE SYSTEM WITH MOST PERSISTENT RAIN FOUND OVER WESTERN AND
NORTHERN AREAS BOTH TONIGHT AND SUNDAY. HYDRO CONCERNS ARE
ADDRESSED BELOW.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
SLOW MOVING SURFACE LOW WILL FINALLY MOVE OFF INTO THE CANADIAN
MARITIMES ON MONDAY. UPPER LEVEL TROUGH ALSO BEGINS TO OPEN UP
AND THE FLOW BECOMES A BIT MORE PROGRESSIVE. WEAK SURFACE TROUGH
REMAINS IN PLACE THROUGH TUESDAY JUST OFFSHORE OVER THE GULF OF
MAINE. THINGS LOOK RELATIVELY QUIET UNTIL WEDNESDAY...WHICH COULD
GET VERY INTERESTING. TROPICAL DEPRESSION NUMBER 1 IS EXPECTED TO
DEVELOP INTO TROPICAL STORM ALBERTO OVER THE NEXT FEW DAYS. THE
CURRENT FORECAST TRACK FOR THIS STORM HAS IT JUST EAST OF NORTH
CAROLINA AT 12Z ON WEDNESDAY AS AN EXTRA-TROPICAL SYSTEM. BY 18Z
WEDNESDAY IT IS EXPECTED TO BE NEAR 40 DEGREES NORTH AND 70
DEGREES WEST. 12 HOURS LATER...AT 06Z THURSDAY...IT IS EXPECTED TO
BE AFFECTING NOVA SCOTIA. WHILE THIS TRACK TAKES THE STORM EAST OF
MAINE...A SLIGHT DEVIATION COULD HAVE SIGNIFICANT CONSEQUENCES FOR
US. ONCE THIS SYSTEM MOVES THROUGH THE FLOW ONCE AGAIN BECOMES
MORE PROGRESSIVE WITH NO REALLY SIGNIFICANT WEATHER THROUGH THE
END OF THE PERIOD.

&&

.AVIATION...
GENERALLY MVFR TONIGHT...WITH AREAS OF IFR LINGERING NORTH AND
NORTHEAST OF PORTLAND TONIGHT.

&&

.MARINE...
SHORT TERM...WINDS WILL PICK UP OVER AREAS SOUTH OF PORTLAND THIS
AFTERNOON AND EARLY TONIGHT WITH GUSTS TO 25 KT BEHIND THE SURFACE
LOW. SO I PLAN TO HOLD ON TO THE SMALL CRAFT FOR BOTH WIND AND
SEAS TONIGHT. WINDS AND SEAS SHOULD FALL BELOW SMALL CRAFT
THRESHOLD BY SUNDAY MORNING.

LONG TERM...POSSIBLE EXTRA-TROPICAL SYSTEM MOVING THROUGH THE
REGION ON WEDNESDAY MAY POSE SOME PROBLEMS FOR THE WATERS.

&&

.HYDROLOGY...
RADAR ESTIMATES AND SURFACE REPORTS SHOW A SWATH OF 1.5 INCHES
OVER SOUTHEAST AND CENTRAL NEW HAMPSHIRE AS WELL AS NORTH AND
NORTHEAST OF PORTLAND. WE WILL ALLOW THE CURRENT FFA TO RUN UNTIL
22Z THEN DECIDE ON REISSUING AFTER A FURTHER LOOK AT HOW AREA WATERWAYS
ARE RESPONDING. RIGHT NOW THE KENNEBEC IS THE ONLY RIVER UNDER A
WARNING. IT CONTINUES TO RISE AND A FLOOD WARNING REMAINS POSTED
FROM SKOWHEGAN DOWN RIVER TO NORTH SIDNEY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FOR MEZ012>014-018>021-023>025 UNTIL 6 PM SATURDAY.
NH...FLOOD WATCH FOR NHZ004-006-008>010-013-014 UNTIL 6 PM SATURDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ150 UNTIL 8 AM SUNDAY.
&&

SHORT TERM...ES
LONG TERM...POHL
Hazardous weather outlook, Jun 10, 3:02 AM EST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
402 AM EDT SAT JUN 10 2006

MEZ007>009-012>014-018>028-NHZ001>010-013-014-110815-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
402 AM EDT SAT JUN 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON FOR THE
FOLLOWING COUNTIES...

IN MAINE...

SOUTHERN SOMERSET...SOUTHERN FRANKLIN...SOUTHERN OXFORD...
KENNEBEC...ANDROSCOGGIN...SAGADAHOC...CUMBERLAND AND YORK.

IN NEW HAMPSHIRE...

CARROLL...BELKNAP...MERRIMACK...STRAFFORD AND ROCKINGHAM.

SIGNIFICANT RAINFALL EVENT IS FORECAST TO CONTINUE THROUGH THIS
AFTERNOON. RAINFALL AMOUNTS OF 1 TO 2 INCHES...WITH LOCALLY HIGHER
AMOUNTS...WILL AGGRAVATE ALREADY SWOLLEN SMALL RIVERS AND
STREAMS. ALSO... TRADITIONAL LOW LYING AREAS...PRONE TO NUISANCE
FLOODING... WILL MOST LIKELY BECOME AREAS OF CONCERN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT HEAVY RAINFALL AMOUNTS OR
FLOODING.

In the hours before

Special weather statement, Jun 10, 10:05 AM EST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1105 AM EDT SAT JUN 10 2006

NHZ013-014-101630-
COASTAL ROCKINGHAM-INTERIOR ROCKINGHAM-
1105 AM EDT SAT JUN 10 2006

...LOCALLY HEAVY RAIN WILL FALL OVER ROCKINGHAM COUNTY THROUGH
   1230 PM...

THROUGH 1230 PM...MODERATE AND OCCASIONALLY HEAVY RAIN WILL FALL
OVER ROCKINGHAM COUNTY NEW HAMPSHIRE. SOME COMMUNITIES IN THIS AREA
INCLUDE  PORTSMOUTH... EXETER... DERRY... AND DEERFIELD. NEW
RAINFALL AMOUNTS WILL RANGE FROM ONE-QUARTER TO ONE-HALF INCH. THE
ADDITIONAL RAINFALL WILL PRODUCE PONDING OF WATER AND POOR DRAINAGE
FLOODING.

ES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Oxford

When
June 10, 2:11 PM EST to 4:04 PM EST
Where
Oxford County, Roxbury
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Flood, Somerset

When
June 10, 2:45 PM EST to June 13, 12:30 AM EST
Where
Somerset County, Skowhegan
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Flood, Kennebec

When
June 11, 5:52 AM EST to June 12, 2:15 AM EST
Where
Kennebec County, Augusta
Reported by
OFFICIAL NWS OBS.
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Flood, Kennebec

When
June 11, 6:15 AM EST to 7:45 PM EST
Where
Kennebec County, North Sidney
Reported by
OFFICIAL NWS OBS.
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524895, 5524896, 5524893, 5524894.